Patient Comments: Hives - Describe Your Experience

Please describe your experience with hives.

Comment from: terri, 55-64 Female (Patient) Published: May 23

About 6 weeks ago I woke up covered with hives. I thought it was due to stress and lack of rest as a distressing situation was going on in my life. About the 4th week, I finally went to the doctor and was given prednisone which initially seemed to be helping but in the end did nothing. I went back to my family doctor... blood work came back normal. I am taking Zantac and Zyrtec but they are not helping. The hives cover my whole backside, my chest, stomach, and abdomen, arms, legs, and feet. They are on the bottom of my feet which is painful. I woke up with a fat lip and hives on my face this morning. I have found a cream called fluocinonide that is helping with the itching.

Was this comment helpful?Yes
Comment from: Allison, 45-54 Female (Patient) Published: March 04

I have suffered with hives, swelling of eyes, lips, tongue and difficulty in breathing for 25 years. I took Benadryl every day; until it no longer worked. I had every food allergy test done; nothing. I was scared to even travel. This condition was getting worse. Until I was rushed to the emergency room and had to use 3 EpiPens to get it under control. That doctor sent me to a specialist. In ten minutes she diagnosed me with chronic urticaria angioedema. It changed my life. I take 20 mg of Reactine with a 150mg Zantac twice daily. The two medications create a block to having a reaction. I do not exercise at least 2 hours after eating. I still have at least 4 to 5 full blown reactions a year. I carry 2 EpiPens at all times. The older I get, the more severe the breakouts are. But I feel I have control of this now. Twenty years ago I would use an EpiPen at least twice a month; not good for your heart.

Was this comment helpful?Yes
Comment from: Veronica, 19-24 Female (Patient) Published: February 11

I have suffered from physical urticaria since I was a child. I would have to constantly have to stop walking to scratch. I had to stop taking baths at a young age because they cause my thighs to break out in a dark purple rash. I have difficulty walking anywhere without breaking out in hives or itching immensely. It mostly occurs on my legs, and sometimes my arms. It is not affected by weather. I went to the doctor and she told me that if I started to walk more it probably wouldn"t irritate me as much, so I"m taking a walking/jogging class at my school, but I"m still itching. Benadryl doesn"t help. I'm thinking about investing in an EpiPen.

Was this comment helpful?Yes
Comment from: fretcj, 65-74 Female (Patient) Published: January 27

I developed what I thought was a spider bite after the July 4th weekend, but it continued to itch and remain a red hive on my arm. A few weeks later, another appeared on the other arm, itching and permanent for four months. With each week I developed more on my arms, then on my legs as September came and I cared for my husband's shoulder surgery and rehabilitation. I thought they were caused by stress, so never sought treatment. We are wintering in Arizona and a dermatologist could not give me an appointment for 6 weeks. Since we are traveling, I'm taking an antihistamine OTC, using aloe vera, vitamins and herbal tea, but have no relief. Night times are worst because the sheets cause the itching sensation. I tried Epsom salt soak, but no help. Years ago I was given urticaria medication for hives from air pollution and had a reaction to penicillin after hysterectomy.

Was this comment helpful?Yes
Comment from: Susie, 45-54 Female (Patient) Published: December 27

For the past 6 months, I've had horrible cases of hives weekly. They were on my midsection mostly, especially where my clothes were tight. Waistline of jeans, where my bra is, etc. Today they're on the bottom of my arms and behind my armpits. The doctor has given me ranitidine, Vistaril, Benadryl to no avail. He gave me a topical fungus cream saying that it may work sometimes. He did a biopsy and blood work. It showed up this morning with a vengeance. I've switched detergents, stopped medications and I'm itching like mad. It's now in a place that would show unless I wear long sleeves. Is it possible that an unbalanced PH could cause this!

Was this comment helpful?Yes
Comment from: mfeliz01, 35-44 Female (Patient) Published: May 30

Just wanted to say that after suffering from urticaria hives for more than 1 year, I found out I was allergic to Aspirin! I have never been allergic to anything before, but after I stopped drinking Excedrin for my headaches, I am finally hives free.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hives - Treatment Question: What was your treatment for hives?
Hives - Symptoms Question: What did your hives look like and where on your body did they appear? Did you have other symptoms?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!